Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

zoloft and side effects

Hi there,

I had a episode about 3 months ago of unexplained anxiety, no trigger or history of it..  MD thinks hormonal change,  I am 39 years old.  I felt a little depressed with the anxiety and he started me on Zoloft at the beginning of November.  I have been having the jittery caffeine feeling with this med consistently having to take klonopin ..25mg in the am with the dose as it seems to be works about 5 hours post dose.  These symptoms did get somewhat better over time but I have tried to stop the klonopin twice and the jittery feeling returns.  It got worse 3 days before periods so md just increased Zoloft to100mg a week ago, now the jittery feeling is worse.  Need some advice,  I feel this jittery feeling is caused by the Zoloft as I don't feel anxious other then these side effects.  MD thinks this is anxiety not side effects.  I am wondering if I need a new med or a much lower dose like 50mg to reduce the jitterness so I don't need the klonopin.  I hate taking the klonopin even though it is a super low dose. Read too many horror stories.  Any advice appreciated,  thanks in advance.  
6 Responses
480448 tn?1426952138
HI there!  I'm sorry you're having a rough time!  

It's hard to tell what's what.  Zoloft can definitely cause those kinds of side effects, and as you know,  they usually resolve after a short time.  Just a quick clarification, are you saying that you've those start up "jittery" side effects NEVER fully went away for you?  I'm not referencing your recent dosage increase, but rather asking about if you were still experiencing those kinds of side effects, even before your dose was bumped up?

You state that your doc initially suspected a hormonal problem.  Was that ever thoroughly investigated?  Honestly, ANY time there is a clear reason as to feelings of anxiety, the most reasonable course of action is to treat the underlying problem.  It sure seems a likely cause, especially with you reporting an exacerbation of symptoms before your menstrual cycle.

I would ask the doc to more thoroughly assess you for hormonal issues, and if he discovers that indeed you have some kind of hormonal imbalance, then I would recommend treating it.  If that was the initial cause of your anxiety, it only makes sense to explore that a bit more and address it, to see how you feel.  

And, a heads' up, by "thoroughly investigated", I don't mean ONE lab for possible thyroid imbalances.  That seems to be common place, when a hormonal problem, is suspected, a thyroid abnormality is usually the first thing docs will rule out, the problem is, they often don't order comprehensive labs that give a clear picture.  They will order only one level, which often times isn't sufficient to really get a feel for the situation.  

The Klonopin could also be causing some of the sensations you have.  Rebound anxiety isn't too terribly uncommon in between doses of a benzodiazepine, although with Klonopin being longer acting, it's less of an issue with that med.  Are you just taking it once a day?  If so, that could be part of the problem, as Klonopin is best taken 2-3 times a daily, to achieve the most optimal effectiveness.

Lastly, you just increased your dose of Zoloft, and it is common to experience a resurgence of those initial start up side effects again.  Usually you would see those side effects start to abate in a week or two.

So, to recap, I would ask for a more thorough assessment/diagnostic approach with your suspected hormonal issues.  If need be, your doc can ever refer you to an endocrinologist (I would personally recommend that).  

While you're doing that, I would ask about perhaps changing the Klonopin to twice daily, to see if that makes a difference in the ups and downs.  If the symptoms you're having are related to the Zoloft, it's most likely a result of your recent dosage increase, which unfortunately just takes time to see improvements.  It's hard to "tough it out", but I think to be fair, you'd have to give the new dose some more time to see how you do on it.

Hopefully, IF the doc discovers that you DO have a hormonal imbalance, you'll get on the right track by addressing that.  Once you start better managing that, you will most likely not have a need for either the Zoloft or Klonopin anymore, so hopefully you could be tapered off both of them.  That of course would all be down the road, you first have to address some of these issues.

Hang in there, keep us posted, okay?
Avatar universal
Thank you for responding,  they did do a full thryoid panel twice  the first one has one level slightly elevated but normal with a repeat and they did the free values as well.   The jitterness got better over time when I started the zoloft but when I stopped the klonopin the first time the jitterness eventually returned.  I recently for 2 weeks had reduced the klonopin to .125 daily to taper and did ok until three days before my period came then the jitterness rebounded.  My md wanted me to take more klonopin at the beginning then I was but I did ok at the .25 daily so left it there,  now I occasionally need another dose at night during this increase.  I just wonder if being at a much lower dose would be better or make things worse.  I know lots of people who do well on 50 daily.  I really hate taking the klonopin too even though I am told the doses are very small.  I will give the new dose a bit more time and will ask about checking hormone levels.  thanks you are a great resource from one nurse to another :)
Avatar universal
If this only happened just around your period, it's not hormonal as in thyroid, it's hormonal as in your sex hormones.  This is common, and it's also common for a doctor to give you an antidepressant and anti anxiety medication even though they will do nothing about the hormonal problem, you just don't care as much about it.  I think Nursegirl was talking about this in her post.  My opinion is nobody should take these difficult medications for hormonal problems, as they do nothing about them and get you these new problems you're suffering.  I'd instead go see a naturopath or practitioner of integrated medicine and see if you can't find a gentle way to get your hormones back in balance before turning to difficult medications.  This of course doesn't apply if the anxiety is more widespread in your life to where you can't function comfortably, but you seem to be saying this occurs only around your period, which is very common and very usually badly treated by physicians.
Avatar universal
Just a question on the klonopin.  Being on a low dose of .25 daily is it usual for people to have a hard time coming off ? My pharmacist and md think no but wanted your advice.  
480448 tn?1426952138
If you have taken a benzodiazepine regularly for a long enough period of time (usually a few weeks or more), there will be w/d symptoms if you suddenly stopped taking it, regardless of the dose.  Of course, the lower the dose, typically the easier the withdrawal process will be, as one can experience w/d symptoms even during a taper

I'm glad Paxiled clarified the hormonal thing for me.  I definitely was primarily referring to reproductive hormones.  The thyroid subject kind of got meshed in as I was talking about how a doctor's idea of a "thorough" assessment may not be so "thorough".  

I think Paxiled's idea of trying a naturopath or a doctor who practices integrated medicine is a good idea.  If you prefer to stay with the more "mainstreamed" medicine, I would recommend asking for a referral to an OB/GYN who has experience in treating hormonal issues/menopause.
Avatar universal
Hi again,

Just an update and question,  I have still been quite jittery and we have decreased the zoloft to 50mg.  I am going to have hormone testing and start natural progesterone to help with the period problems next week.  Because I have never had good results from the zoloft I was thinking that asking about lexapro may be a good option,  with less side effects?  My md had recommended adding wellbutrin or effexor to the zoloft but I don't think that is a good idea.  I am finding I am more jittery,  not sure if the decrease in zoloft or not at this point, very frusturating.  What are your thoughts about lexapro as alternative?  I am still requiring the .25 klonopin and occasional I take .125 more in the afternoon,  the md wants me to take more but I am so afraid of the dependence.   Any thoughts?  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?